Title

Elementary proof that mean-variance implies quadratic utility

RIS ID

115745

Publication Details

Johnstone, D. J. & Lindley, D. V. (2011). Elementary proof that mean-variance implies quadratic utility. Theory and Decision: an international journal for multidisciplinary advances in decision sciences, 70 (2), 149-155.

Abstract

An extensive literature overlapping economics, statistical decision theory and finance, contrasts expected utility [EU] with the more recent framew ork of mean-variance (MV). A basic proposition is that MV follows from EU under the assumption of quadratic utility. A less recognized proposition, first raised by Markowitz, is that MV is fully justified under EU, if and only if utility is quadratic. The existing proof of this proposition relies on an assumption from EU, described here as "Buridan's axiom" after the French philosopher's fable of the ass that starved out of indifference between two bales of hay. To satisfy this axiom, MV must represent not only "pure" strategies, but also their probability mixtures, as points in the (σ, μ) plane. Markowitz and others have argued that probability mixtures are represented sufficiently by (σ, μ) only under quadratic utility, and hence that MV, interpreted as a mathematical re-expression of EU, implies quadratic utility. We prove a stronger form of this theorem, not involving or contradicting Buridan's axiom, nor any more fundamental axiom of utility theory.

Please refer to publisher version or contact your library.

Share

COinS
 

Link to publisher version (DOI)

http://dx.doi.org/10.1007/s11238-010-9194-7